Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Highly addictive to computer game, feeling restless. Not willing to take s-celepra. What should be done?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Hi, Doctor, I want to know some remedy reg my son. He is now 22 yrs old and studying engineering. He is having serious problem now to concentrate in his studies. He had extreme restless behavior from his childhood and highly addictive to computer games. He is also too much stubborn. He prefers to stay these days in a room with closed door and make minimum communication with his parents. He always will make too much argument on any small matter if he does not like it. He gets violent if he is interrupted while he is endlessly talking. He always feels that we are not listening to him. He is obsessed with internet and try to follow treatments as per information available on net and refuses to go any doctor for counseling or any treatment. He spends lot of money in purchasing expensive things related to mobile phones, computer hardware/software etc. As he has to face his semester exam by another 50 days we are extremely worried for his such behavioral pattern and not allowing us for any medical consultation. He was prescribed to take S-Celepra 10 mg tab for 21 days, one tab per day after dinner, by a doctor about one yr ago but he never took that medicine as he thought he may die. Pls advice can we try that same medicine now, if he agrees or some other alternative step we should try?
Posted Sun, 12 May 2013 in Mental Health
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand your concerns regarding your son's problems. Such kind of behavioural changes can occur due to different psychological problems. One possibility could be due to a mood disorder. The lack of motivation, poor concentration in studies, social isolation, irritability, etc. could be symptoms of depression. Aother possibility is that these symptoms could be a prodrome (that is early stages) of a psychotic disorder. We also have to consider the possibility if he is getting addicted to pornography, gaming, social networks, etc. which are preventing him form leading a normal social life.

Therefore, it is essential to have a detailed evaluation and psychological assessment done in order to pin-point what exactly his psychological problem is. Only if the diagnosis is clearly established, further treatment can be given accordingly. Now, it is common for individuals with psychological problems to lack insight into their own problems and so, many will refuse professional help or counselling. But, it is important that such problems should be assessed and tackled as early as possible, in order to prevent more severe problems or complications later on. So, I would advise you to convince him or if necessary be firm in telling him that he needs to see a psychiatrist, for his best interest. If you are seeing that he is clearly deteriorating and that his behaviours are worrying, then, as parents, you have a right to be concerned and take steps to help him.

S-Celepra (Escotalopram) is an anti-depressant medication which is commonly prescribed for depressive and anxiety disorders, but I would suggest that is better to get a detailed assessment done and have a clear picture about the diagnosis, before starting any medication. Moreover, there are good counselling / psychological therapies available to deal with such psychological problems. So, if your son is very scared or skeptical about taking medication, these psychological therapies can also be equally effective.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor